Wisconsin, 2012Damaging Winds in Wisconsin, May 19, 2012
May 19, 2012 · NWS MPX · 2 events in 1 county or zone
Several waves of thunderstorms developed along a cold front Saturday afternoon, and evening across eastern Minnesota, and west-central Wisconsin. One of the thunderstorms bowed out across Polk County, and caused several trees to blow down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves of thunderstorms developed along a cold front Saturday afternoon, and evening across eastern Minnesota, and west-central Wisconsin. One of the thunderstorms bowed out across Polk County, and caused several trees to blow down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 3:16 PM CST, 3 hours 19 minutes earlier.
Area forecast discussion, May 19, 3:16 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 PM CDT SAT MAY 19 2012
.DISCUSSION...
LOOKS LIKE AN ACTIVE NEAR TERM WITH SHOWERS AND THUNDERSTORMS
DEVELOPING SATURDAY AFTERNOON AND LASTING THROUGH THE OVERNIGHT
HOURS BEFORE EXITING THE REGION SUNDAY AFTERNOON. THIS WILL BE
FOLLOWED BY HIGH PRESSURE BUILDING IN SUNDAY NIGHT THROUGH
TUESDAY...WITH A RETURN TO ACTIVE WEATHER FOR THE LATTER HALF OF
THE PERIOD.
TODAY THROUGH TUESDAY...AFTERNOON WATER VAPOR IMAGERY INDICATED A
WIDESPREAD REGION OF ASCENT ACROSS THE UPPER MIDWEST DOWNSTREAM
OF A LONGWAVE TROUGH CENTERED ACROSS THE KS/NE BORDER. A SHORTWAVE
WAS ROUNDING THE BASE OF THIS TROUGH AND FORCING A FEW
THUNDERSTORMS ACROSS THE MISSOURI RIVER VALLEY. CLOSER TO HOME A
COLD FRONT WAS MOVING THROUGH THE REGION...AND AS OF THIS
AFTERNOON WAS LOCATED ALONG A LINE FROM REDWOOD FALLS THROUGH
LITTLE FALLS. A FEW SHOWERS AND THUNDERSTORMS WERE BEGINNING TO
DEVELOP ALONG AND BEHIND THIS SURFACE FRONTAL BOUNDARY. THESE
SHOWERS SHOULD INCREASE IN COVERAGE LATER THIS EVENING AND
OVERNIGHT AS THE AFOREMENTIONED SHORTWAVE MOVES NORTHEAST ACROSS
THE REGION. FORECAST SOUNDINGS INDICATE UNIDIRECTIONAL SHEAR THIS
EVENING...WITH MLCAPES OF AROUND 1000 TO 1500 J/KG AHEAD OF THE
FRONT. THESE CAPE VALUES MAY NOT BE REALIZED IF THE CONVECTION IS
MAINLY FOCUSED IN THE POST FRONTAL AIRMASS...BUT COULD SEE ENOUGH
ELEVATED INSTABILITY FOR UPDRAFTS THAT SUPPORT LARGE HAIL...WITH
DAMAGING WIND ALSO POSSIBLE BENEATH COLLAPSING PRECIP CORES. THE
CONVECTION WILL SUBSIDE LATER TONIGHT...AND A SECOND AREA OF
PRECIP IS EXPECTED TO FORM ALONG THE DEFORMATION AXIS ALONG THE
ARROWHEAD OF MINNESOTA INTO THE CENTRAL PART OF THE STATE. USED 3
HR GRIDS AND TRIED TO ADJUST THE PRECIP CHANCES TO REFLECT
THIS. ONCE THIS SYSTEM MOVES NORTHEAST...WE SHOULD QUICKLY DRY OUT
TOMORROW AFTERNOON...WITH CLEAR SKIES AND COOL TEMPS FOR SUNDAY
NIGHT. HIGH PRESSURE WILL BUILD IN FOR MONDAY. ON TUESDAY...A
POWERFUL JET WILL MOVE ONSHORE THE PACIFIC NORTHWEST AND CROSS THE
NORTHERN ROCKIES. AT THE SURFACE...A LOW PRESSURE SYSTEM WILL
RAPIDLY INTENSIFY ACROSS THE WESTERN DAKOTAS AND DRAW UP WARM AIR
ACROSS THE REGION. THE LAST FEW RUNS OF THE NAM TRY TO INDICATE
SOME SHOWERS AND THUNDERSTORMS ON TUESDAY...BUT WENT WITH A DRY
FORECAST FOR NOW.
WEDNESDAY THROUGH SATURDAY...THIS JET WILL CONTINUE TO DIG A TROUGH
OVER THE HIGH PLAINS...WITH THE AFOREMENTIONED SURFACE LOW MOVING
NORTHEAST FROM THE DAKOTAS INTO SOUTHERN CANADA WHICH WILL SWING A
COLD FRONT THROUGH THE REGION WEDNESDAY NIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY...WHICH WILL STALL
OUT ACROSS THE UPPER MIDWEST. THIS WILL BE THE FOCUS FOR SHOWERS
AND THUNDERSTORMS FOR THE REST OF NEXT WEEK. THE GFS 19.12 IS
FURTHER SOUTH WITH THIS FRONT THAN THE ECMWF 19.12. CONVECTION
WILL LIKELY INFLUENCE THE EXACT PLACEMENT...SO WENT WITH A BLEND
OF THE TWO ALONG WITH THE PREVIOUS FORECAST GIVEN THE UNCERTAINTY.
FOR THE MEMORIAL DAY WEEKEND...BOTH LONG RANGE MODELS BUILD A
THERMAL RIDGE ACROSS THE CENTRAL CONUS...WHICH WOULD EQUATE TO
WARM WEATHER.
&&
.AVIATION.../18Z TAF ISSUANCE/
THE MAIN AVIATION CONCERNS REMAIN...TIMING OF THUNDER THIS
AFTERNOON/TONIGHT AND DEVELOPMENT OF MVFR/IFR CEILINGS. COLD FRONT
PUSHING INTO WEST CENTRAL MINNESOTA AT THIS TIME...MOVED THROUGH
KAXN AS OF 18Z. THIS SHOULD DISSIPATE ANY SIGNIFICANT THREAT OF
THUNDER THERE THIS AFTERNOON. STILL INCLUDED TEMPO FOR A FEW HOURS
LATE THE AFTERNOON...AS IT REMAINS CLOSE TO FRONT. REMAINDER OF
AREA REMAINS TIMING ISSUE. INITIAL SHORT WAVE APPEARS TO BE MOVING
THROUGH EAST CENTRAL MN AT THIS TIME. SHOWERS DISSIPATED PER MODEL
TRENDS. STILL SOME THREAT OF REDEVELOPMENT EAST CENTRAL INTO
WISCONSIN THIS AFTERNOON...WHERE HIGH INSTABILITY REMAINS. BETTER
LIFT LOOKS TO ARRIVE LATER THIS AFTERNOON INTO THE EVENING WITH
TEMPO THUNDER CONTINUED AHEAD OF THE FRONT TONIGHT. EXPECT MVFR
CEILINGS INTO KAXN THIS AFTERNOON...AND THEN LOWERING TOWARD
KSTC-KRWF TONIGHT WITH POST-FRONTAL RAIN. BEST CHANCE FOR IFR WILL
BE THE KRWF TO KSTC AREA. THIS ALL SPREADS EAST OVERNIGHT/SUNDAY
MORNING AND SHOULD END IN EASTERN MN THROUGH 14Z AND BEFORE 19Z IN
WEST CENTRAL WISCONSIN.
KMSP...WEAK WAVE MOVING ACROSS AREA EARLY...MAY INITIATE
SHOWERS/STORMS INTO WESTERN WISCONSIN. OTHERWISE...WILL HAVE TO WAIT
FOR COLD FRONT AS IT MOVES INTO THE AREA THIS EVENING. SHOULD MOVE
THROUGH BY 06Z WITH THUNDER THREAT ENDING THEN. LINGERING SHRA AND
MVFR CEILINGS BEHIND FRONT THROUGH ABOUT 12Z...BECOMING VFR AGAIN
AFTER 15Z SUNDAY.
OUTLOOK...
SUN...SHRA AND SOME TSRA POSSIBLE IN THE MORNING FAR EASTERN MN AND
WESTERN WI WITH MVFR/IFR POSSIBLE THEN IMPROVING CONDITIONS BY
SUNDAY AFTERNOON ALL BUT WESTERN WISCONSIN.
SUN NIGHT MON-TUE...VFR.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
JRB/DWE
Hazardous weather outlook, May 19, 11:38 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1238 PM CDT SAT MAY 19 2012
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1238 PM CDT SAT MAY 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS BY 3 PM...ALONG
AND AHEAD OF A COLD FRONT THAT WILL EXTEND FROM SOUTHWEST INTO
CENTRAL MINNESOTA. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE
WITH THIS ACTIVITY INTO THE EVENING AS THE FRONT MOVES EAST.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THE
STRONGER STORMS. THE HIGHEST THREAT FOR SEVERE WEATHER WILL BE
BETWEEN A REDWOOD FALLS TO LONG PRAIRIE LINE IN THE WEST...AND THE
ST. CROIX RIVER VALLEY IN THE EAST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY MORNING AHEAD OF
THE COLD FRONT IN WESTERN WISCONSIN. THE THREAT FOR SEVERE WEATHER
APPEARS LOW AT THIS TIME.
MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY AS A
FRONT MOVES INTO THE AREA WEDNESDAY NIGHT. THIS FRONT LOOKS TO
STALL OUT AND REMAIN OVER OR NEAR THE OUTLOOK AREA THURSDAY AND
FRIDAY. SEVERE WEATHER COULD BE POSSIBLE DEPENDING ON THE FRONTS
PLACEMENT THURSDAY AND FRIDAY AFTERNOONS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 19, 5:47 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
647 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG WINSTED 44.97N 94.05W
05/19/2012 MCLEOD MN TRAINED SPOTTER
LARGE TREE UPROOTED
&&
CARLYONLocal storm report, May 19, 5:49 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
649 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 4 SSW MINNEAPOLIS 44.91N 93.30W
05/19/2012 E0.50 INCH HENNEPIN MN TRAINED SPOTTER
&&
CARLYONLocal storm report, May 19, 5:57 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
657 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 1 S PRINCETON 45.56N 93.59W
05/19/2012 M0.88 INCH SHERBURNE MN TRAINED SPOTTER
&&
CARLYONLocal storm report, May 19, 6:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 2 W SHAKOPEE 44.77N 93.52W
05/19/2012 M1.00 INCH SCOTT MN TRAINED SPOTTER
&&
CARLYONLocal storm report, May 19, 6:32 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
732 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 3 NE BURNSVILLE 44.79N 93.24W
05/19/2012 M1.00 INCH DAKOTA MN TRAINED SPOTTER
&&
CARLYONLocal storm report, May 19, 6:34 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
734 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 S BURNSVILLE 44.69N 93.27W
05/19/2012 M0.88 INCH DAKOTA MN TRAINED SPOTTER
&&
CARLYONThunderstorm Wind, Polk
- When
- May 19, 6:35 PM CST
- Where
- Polk County, 0.79 mi NNE of St Croix Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 45.411, -92.645
A tree blew down on a power line in St. Croix Falls, Wisconsin.
Thunderstorm Wind, Polk
- When
- May 19, 6:48 PM CST
- Where
- Polk County, Luck to 0.57 mi NW of Luck
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 45.570, -92.480
A couple trees blew down on power lines in Luck, Wisconsin.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 19 to 21, 20122 deaths · 2 events
- Tornadoes and Hail in Kansas, May 19, 2012EF3 · 55 events
- Hail and Damaging Winds in Nebraska, May 19 to 20, 2012$11 million · 2 in hail · 27 events
- Hail in Kansas, May 19, 2012$325,000 · 1.5 in hail · 3 events
- Damaging Winds in Iowa, May 19, 2012$82,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Iowa, May 19, 2012$40,000 · 1 in hail · 12 events
- Damaging Wind in Florida, May 19, 2012$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Minnesota, May 19, 20121.75 in hail · 29 events
- Hail and Damaging Winds in Oklahoma, May 19 to 20, 20122.75 in hail · 27 events
- Hail and Damaging Wind in Tennessee, May 19, 2012$2,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Nebraska, May 19, 20121.75 in hail · 19 events
- Hail in Kansas, May 19, 20122.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373636, 373637.